Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 76, NWS Gaylord, MI

September 5, 2017

NWS Gaylord, MI issued this small craft advisory at Sep 5, 2017, 4:50 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2017, 4:50 PM EDT (20:50 UTC)
Expired
Sep 6, 2017, 12:00 PM EDT
In force
19 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

169 
WHUS73 KAPX 052050
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
450 PM EDT TUE SEP 5 2017

LMZ344>346-060500-
/O.NEW.KAPX.SC.Y.0076.170905T2050Z-170906T1600Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
450 PM EDT TUE SEP 5 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
1 follow-up statement
137 
WHUS73 KAPX 060202
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1002 PM EDT TUE SEP 5 2017

LMZ344>346-061015-
/O.CON.KAPX.SC.Y.0076.000000T0000Z-170906T1600Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1002 PM EDT TUE SEP 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 5, 3:52 PM EDT, 58 minutes earlier.

Area forecast discussion, Sep 5, 3:52 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
352 PM EDT Tue Sep 5 2017

.NEAR TERM...(Tonight through Wednesday)
Issued at 326 PM EDT Tue Sep 5 2017

...Fall-like weather through midweek...

High Impact Weather Potential...continuing thunderstorm chances
through Wednesday. Gusty winds and small hail...and waterspouts.

Pattern Synopsis/Forecast...Anomalously deep trough continues to
dig into the western Great Lakes with attending pocket of +2C 850
mb/-23C 500 mb air descending into the region. Cold air
aloft/daytime heating and synoptic forcing from approaching closed
circulation has of course lead to fairly widespread showers and a
few thunderstorms across the CWA over the last several hours with
most of the lightning activity across northern lower Michigan.
Small hail and gusty winds have occurred...but so far nothing
severe. We've had one waterspout event near Leland...that we know
about. Very fall-like early September day.

Primary Forecast Concerns...continuing shower/thunderstorm chances
through midweek.

Trough axis slowly slips across the western Great Lakes tonight
and much of Wednesday maintaining broader scale forcing for ascent
across the region...especially tonight ahead of the main mid level
circulation center. Even so...with loss of daytime heating...shower
and thunderstorm coverage should diminish greatly going through
the evening hours. Lake effect/induced showers will continue
however...and best shower coverage will persist over parts of
eastern upper Michigan and along the Lake Michigan shoreline as
low level mean flow veers more northerly with time.

A bit of a repeat performance for Wednesday with cold air
remaining aloft and as we get back into the daytime heating
cycle. However...upper trough axis does get just east of the
region with a bit more subsidence building into the region through
the day. Anticipate showers and possibly some thunder...although
coverage may not be what we had today.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 326 PM EDT Tue Sep 5 2017

...Continued cool and showery through Thursday...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast...Deep upper trough over the eastern CONUS
will begin to lift Wednesday night as a strong jet streak develops
on its downstream side. This will push the main trough axis east of
the area, but an additional ripple of energy digging south from
Canada will cross northern Michigan Thursday into Thursday night. On
Friday, a building upstream ridge will nudge the trough off to the
east with 500mb heights steadily rising. High pressure at the
surface will also build into the Upper Great Lakes.

Primary Forecast Concerns...Shower chances through Thursday.

Looking like some slightly drier low level air may try to filter in
from the northwest behind the departing trough axis Wednesday night.
Not significantly drier air, but just enough that it could
potentially squash ongoing shower chances, including lake
enhancement, generally west of I-75. Lake-850mb delta Ts will still
be around 14-16 degrees with winds shifting ever so slightly from
NNW to NW overnight. Thinking a better chance for lake enhancement
along Lake Huron, but Benzie and Manistee counties could still see
some lake enhancement as well. Regardless, only light rainfall
activity expected Wednesday night.

Still favorable low-mid level lapse rates in play on Thursday will
yield some marginal low level instability once again. The influx of
mid level vorticity from Canada will provide favorable lift
beginning mid to late morning and continuing through the evening.
Still plenty of lingering low level moisture sitting over the region
as well. Thus, different day but same old story: cool and showery
with an outside chance of a thunderstorm. Some lake enhancement not
completely out of the question as the coldest 850mb temps make their
way overhead, but wavering wind direction looks to make it less
likely. Small but not a zero chance for an additional waterspout or
two through Thursday.

Moisture will strip out rather quickly from top down Thursday night,
ending the threat for showers from northwest to southeast as drier
Canadian air works into northern Michigan. This will lend itself to
increasing sunshine through the day.

.LONG TERM...(Friday night through Tuesday)
Issued at 326 PM EDT Tue Sep 5 2017

Quiet weather expected through the extended with high pressure
remaining overhead. Good radiational cooling setup could bring
chances for frost to some interior locations over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 216 PM EDT Tue Sep 5 2017

Low pressure over the Great Lakes and an unseasonably cool airmass
will lead to BKN VFR to MVFR cigs across the region this afternoon
into the evening...along with numerous showers/some thunderstorms.
Showers and cloud cover will thin out tonight with loss of
heating...particularly at the more inland terminal locations
(PLN/APN). More showers/thunder again on Wednesday with conditions
teetering between VFR and MVFR.

&&

.MARINE...
Issued at 326 PM EDT Tue Sep 5 2017

Gusty northwest winds will persist tonight...veering more northerly
later tonight into Wednesday. Winds/waves across northern Lake
Michigan/Lake Huron/Whitefish Bay have remained just under small
craft advisory criteria...and likely will remain that way through
tonight...although some gusts may occassionally push 25 knots.
Winds diminish on Wednesday and Wednesday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until noon EDT Wednesday for LMZ344>346.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...MK
LONG TERM...AM
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Sep 5, 3:32 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
332 PM EDT Tue Sep 5 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-061000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
332 PM EDT Tue Sep 5 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

A few thunderstorms remain possible across northern lower Michigan this
evening. Severe storms are not expected...but any storm or heavier
shower could produce gusty winds and small hail.

There is a chance of waterspouts tonight over the nearshore waters
of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight chance for thunderstorms in portions of Northern
Lower Michigan Wednesday afternoon.

Waterspouts are possible again Wednesday over the nearshore waters
of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Sep 5, 12:45 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1245 PM EDT TUE SEP 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     WATER SPOUT      4 SW NORTHPORT          45.10N 85.68W
09/05/2017                   LMZ344             MI   PUBLIC

            ONE WATERSPOUT DEVELOPED JUST BEFORE 11 AM
            AND DISSIPATED ABOUT 1120 AM.

&&

MEK
Local storm report, Sep 5, 2:00 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
200 PM EDT TUE SEP 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             KALKASKA                44.73N 85.18W
09/05/2017  E0.25 INCH       KALKASKA           MI   TRAINED SPOTTER

&&
Local storm report, Sep 5, 2:22 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
222 PM EDT TUE SEP 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             2 SW LAKE CITY          44.31N 85.24W
09/05/2017  E0.25 INCH       MISSAUKEE          MI   PUBLIC

&&

ALM

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.